Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 257, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2000, 4:15 PM MDT for Greeley County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2000, 4:15 PM MDT (22:15 UTC)
- Expired
- Jul 22, 2000, 5:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Greeley County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:35 PM MDT | Hail 1.75 | Tribune, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640 WUUS53 KGLD 222215 SVRGLD KSC071-222315- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 415 PM MDT SAT JUL 22 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 515 PM MDT * AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF HORACE...OR ABOUT 3 MILES SOUTHWEST OF TRIBUNE...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. ANOTHER LOCATION IN THIS WARNING IS...TRIBUNE. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ SKIPPER LAT...LON 3849 10159 3848 10195 3828 10195 3827 10159
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:56 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 22, 3:56 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPOS NATIONAL WEATHER SERVICE GOODLAND KS 356 PM MDT SAT JUL 22 2000 FORECAST CONCERNS THIS AFTERNOON ARE THUNDERSTORM CHANCES TONIGHT AND TEMPS THROUGH NEXT 48 HOURS. 06Z SURFACE MAP ANALYSIS SHOWED HIGH PRESSURE RIDGE CONTINUING OVER CENTRAL HIGH PLAINS WITH SEVERAL BOUNDARIES FROM CONVECTION OF YESTERDAY ACROSS CWA. MAIN BOUNDARY LIES NORTHWEST TO SOUTHEAST ACROSS MIDDLE OF CWA MAINLY ALONG A YUMA COLORADO TO GOODLAND TO RUSSELL SPRINGS KANSAS LINE. ALSO ANOTHER 5H VORT MAX EVIDENT IN SATELLITE IMAGERY IS PROGGED TO MOVE THROUGH CWA LATE THIS AFTERNOON. MODELS IN GOOD AGREEMENT WITH REGARD TO SURFACE AND UPPER FEATURES. WILL GO WITH A COMBINATION OF ETA AND AVN MODELS FOR THIS FORECAST PACKAGE. BEST CAPES AND INSTABILITY LIES OVER EASTERN COLORADO AND OVER KANSAS ALONG THE COLORADO BORDER. WILL GO WITH SCATTERED POPS FOR TONIGHT WHICH SHOULD BE MAINLY DURING THE EVENING. WILL ALSO GO CLOSE TO GUIDANCE FOR OVERNIGHT TEMPS DUE TO CONTINUATION OF LOW LEVEL MOISTURE AND SOUTH WINDS. TEMPS SHOULD GENERALLY BE IN THE 60S MOST AREAS. FOR SUNDAY SURFACE AND UPPER RIDGE PROGGED TO BUILD WESTWARD THUS DRYING OUT THE ATMOSPHERE SOMEWHAT. THERE SHOULD BE SOME LEFT OVER BOUNDARIES AND LOW LEVEL MOISTURE ACROSS THE AREA. WILL NOT MENTION THUNDERSTORMS THIS PERIOD BUT COULD BE A FEW ISOLATED STORMS OVER WESTERN AND SOUTHERN ZONES WITH NO POPS ELSEWHERE. UPPER LEVEL ATMOSPHERE ALSO SEEMS TO STABILIZE FROM THOSE OF THE PREVIOUS DAYS. ALSO EXPECT TEMPS TO RISE SOMEWHAT GENERALLY IN THE 85 TO 90 DEGREE RANGE MOST AREAS. FOR SUNDAY NIGHT 8H AND 7H TEMPS WARM SOMEWHAT. MODELS DO ADVERTISE A VORT MAX MOVING INTO THE WESTERN CWA OVERNIGHT. THERE SHOULD BE SOME RESIDUAL LOW LEVEL MOISTURE LEFT FROM RAIN OF PREVIOUS DAYS. THUS WILL CARRY SLIGHT CHANCE POPS OVER EASTERN COLORADO AND WESTERN BORDER COUNTIES OF KANSAS. WILL GO WITH MILD TEMPS OVERNIGHT AGAIN IN THE 60S. FOR MONDAY THE ATMOSPHERE REMAINS MARGINALLY DRY. THIS SHOULD RESULT IN HIGHER TEMPS. WILL GO WITH A SLIGHT CHANCE FOR THUNDERSTORMS WESTERN AND MIDDLE ZONES ONLY. HIGH TEMPS WILL BE IN THE 90S FOR ALL AREAS. AS FOR THE EXTENDED FORECAST EXPECT A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY AS A WEAK FRONT APPROACHES THE AREA MONDAY NIGHT AND HANGS AROUND IN THE AREA FOR SEVERAL DAYS. EXPECT TO HAVE A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. UPPER RIDGE REBUILDS WELL OVER AREA BY THURSDAY WITH A DRY AND HOT ATMOSPHERE. WILL GO WITH GENERALLY LOWS IN THE 60S AND HIGHS IN THE 90S. .GLD...NONE LAMMERS
In the hours before
Special weather statement, Jul 22, 10:40 AM MDT, 5 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SAT JUL 22 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. HIGH PRESSURE CONTINUES TO BUILD INTO MUCH OF THE TRI-STATE AREA FROM THE NORTHEAST LATE THIS MORNING. THE ATMOSPHERE CONTINUES TO SLOWLY STABILIZE AS DRIER AIR WORKS INTO THE AREA. A WEAK UPPER LEVEL DISTURBANCE IN THE AREA MAY PRODUCE A FEW THUNDERSTORMS LATER THIS AFTERNOON. FURTHER SOUTH AND WEST...OVER FAR EASTERN COLORADO AND GREELEY COUNTY KANSAS...THE ENVIRONMENT IS A BIT MORE FAVORABLE FOR THUNDERSTORMS TO DEVELOP. AN INSTABILITY AXIS CONTINUES TO DEVELOP IN THIS AREA WHERE MID LEVEL MOISTURE IS MORE ABUNDANT. ADDING A FAVORABLE WIND PROFILE TO STRONG DAYTIME HEATING WILL YIELD THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. A TORNADO IS ALSO POSSIBLE. THEDE
Local storm report, Jul 22, 2:32 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT SAT JUL 22 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM 7 NW GOODLAND KS .75 INCH HAIL
07/22/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0138 PM GOODLAND KS .88 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0141 PM 3 N GOODLAND KS .75 INCH HAIL
07/22/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0142 PM 3 NW GOODLAND KS 1.75 INCH HAIL
07/22/00 SHERMAN
0155 PM 7 NW GOODLAND KS 1.75 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0155 PM GOODLAND KS .75 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0200 PM CARUSO KS .75 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0206 PM 3 SW CARUSO KS 1.25 INCH HAIL
07/22/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0215 PM 7 S GOODLAND KS 1.75 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0220 PM 15 S GOODLAND KS 2.75 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
NLocal storm report, Jul 22, 3:01 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SAT JUL 22 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 9 S GOODLAND KS 2.5 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0255 PM SHARON SPGS KS 1 INCH HAIL
07/22/00 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0256 PM SHARON SPGS KS 1.75 INCH HAIL
07/22/00 WALLACE REPORTED BY STORM
SPOTTER.
NLocal storm report, Jul 22, 3:42 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SAT JUL 22 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 11 N TRIBUNE KS 1 INCH HAIL
07/22/00 GREELEY REPORTED BY OFF-DUTY
NWS EMPLOYEE.
NLocal storm report, Jul 22, 3:52 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT SAT JUL 22 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM 13 N JOES CO 1.75 INCH HAIL
07/22/00 YUMA REPORTED BY PUBLIC.
0348 PM 8 SE YUMA CO 2.75 INCH HAIL
07/22/00 YUMA REPORTED BY PUBLIC.
SULLIVAN
NLocal storm report, Jul 22, 4:08 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT SAT JUL 22 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SHARON SPGS KS 1.5 INCH HAIL
07/22/00 WALLACE REPORTED BY STORM
SPOTTER.
SULLIVAM
NThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:23 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| Jul 21, 7:30 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Jul 21, 7:45 PM MDT | Tornado Warning | GLD | Sherman | 45 min |
| Jul 21, 8:33 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 42 min |
| Jul 21, 8:50 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 55 min |
| Jul 21, 9:31 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 59 min |
| Jul 21, 9:36 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 54 min |
| Jul 21, 10:02 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 58 min |
| Jul 22, 1:05 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 55 min |
| Jul 22, 1:38 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Jul 22, 2:10 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 65 min |
| Jul 22, 2:29 PM MDT | Tornado Warning | GLD | Wallace | 46 min |
| Jul 22, 3:03 PM MDT | Tornado Warning | GLD | Wallace | 42 min |
| Jul 22, 3:16 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.